Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Can going off of HRT cause dizziness?

User rating for this question
Very Good
Answered by
Practicing since : 1985
Answered : 236 Questions
Can going offf HRT, even graduallly over several months cause a sense of almost dizziness. It starts as soon as I get up in the morning, and is exacerbated by reading and movement. Thank you in advance. One othert note, I had been on the HRT for almost 18 years, and the last time I tried to get off, I developed such severe headaches the neurologist ordered an MRI which showed nothing. She then decided to call my gynecologist to ask if this could happen and was told yes. The headaches stopped within a day or two of going back on.
Posted Mon, 17 Mar 2014 in Women's Health
Answered by Dr. Cori Baill 33 minutes later
Brief Answer: 15% of patients require HRT lifelong to feel well Detailed Answer: it is difficult to know if your specific symptom is related to being on hormone replacement therapy or not. What is known is that it makes no difference if you stop gradually or if you stop suddenly. Either your brain has switched over to being able to function well without the additional estrogen or it has not. 15% of women have lifelong symptoms. The other 85% either have few symptoms or symptoms which abate within 5 to 10 years. While hot flashes are the best known of all the symptoms a wide range of symptoms can occur. If you did not experiences dizziness when you stopped hormones previously it may not be at all related. Also if it is vertigo from a viral illness of the inner ear, or some other cause, most of the time it is self-limited which means it should clear up in the next week to two. If it does not you may wish to resume replacement and see if your symptoms go away. but if I had to guess I would say it's probably not related.
Above answer was peer-reviewed by
Follow-up: Can going off of HRT cause dizziness? 27 minutes later
My primary care physician suspected a viral inner ear infection and treated me with a depomedrol injection, and a dose pak starting with 60mg. the first day, an aggressive approach I trhought. Sadly, this did not end the problem. An ENT has suggested testing for Epstein Barr Virus, and a work up for Chronic fatigue, then on too a neurologist if nothing comes up there. This all began with larygitis(which is usually viral) followed by a sinus infection,and all of this took place just weeks after I had removed my last Vivelle dot. Note that I tend to be the one who has the strange, or anomolous things happen health-wise. Thank you in advance!
Answered by Dr. Cori Baill 1 hour later
Brief Answer: Symptoms weeks later, against assoc. to HRT Detailed Answer: Hi, Thanks for writing back. I am so sorry you are having these problems. Sometimes ENTs try realigning the crystals in the inner ear with tilt table manipulation once infection and inflammation clear. Steroids were high dose but effective for relieving inflammation and within the doses I've seen used for this. Makes you feel a bit wired but side effects are minimal used short term. Because it took weeks for signs and symptoms to begin, correlation with HRT even less likely. I certainly understand wondering if there is an association, but I think even for you that would be very unlikely. If nothing else works there certainly is no harm in a short course of hormone replacement therapy to see if it does help but I don't want you to be disappointed when it doesn't. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor